Wyoming, 2019

Damaging Wind and Lightning Strike in Wyoming, July 16, 2019

July 16, 2019 · NWS RIW · 2 events in 2 counties and zones

A severe thunderstorm formed in the Big Horn Basin. A 63 mph wind gust was reported at the Greybull, Wyomin airport when an outflow boundary from the storm moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A severe thunderstorm formed in the Big Horn Basin. A 63 mph wind gust was reported at the Greybull, Wyomin airport when an outflow boundary from the storm moved through. In Yellowstone Park, a lightning strike on Mount Holmes set the historic fire lookout on fire. The building was a total loss. A radio repeater was also damaged by the lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 16, 12:11 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 16, 12:11 PM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
111 PM MDT Tue Jul 16 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 1248 PM MDT Tue Jul 16 2019

Towering CU starting to bubble up across NW WY this afternoon, as
temperatures reach toward the convective temperature. Forecast
soundings still show good buoyancy aloft. Surface dewpoints are
still in the 50s east of the divide, while temperatures rise
through the 80s. Best threat for thunderstorms is across Johnson
county this afternoon, with large hail and gusty winds being the
main threat. Midlevel wave moves through overnight, with a few
showers will possible for the northern counties through midnight.
Thunderstorms activity will be much less prevalent on Wednesday
as midlevel support moves to the east and midlevels dry,
strengthening the cap.

Dry southwest flow at the surface will continue to keeps souther
WY dry today, and will expand across portions of central and
northern WY for the day tomorrow. Wind reaching 15 to 20 mph
during the day, will bring another day of elevated threat for fire
weather, especially across Sweetwater County.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1248 PM MDT Tue Jul 16 2019

Hot, dry, and windy will be the story through and Friday. Low
humidities and gusty afternoon winds will cover southern and central
Wyoming. On Thursday westerly winds will be widespread 20 to 25 mph
with gusts of 30 to 35 mph. The wind corridor from South Pass to
Natrona County could see winds around 30 mph with gusts into the 40
mph range. Friday will see slightly lower wind speeds with a
loosening gradient, but will still be high enough to cause problems.
Fire weather concerns will have to be closely monitored through
Saturday.

The models are now hinting at a shortwave transiting northern
Wyoming Friday night. Not at all confident on this feature, but it
will bear watching in the next model run. On Saturday the region
will see an influx of moisture, with humidities rebounding a bit
east of the Divide. Saturday afternoon looks like our next good shot
at thunderstorm activity across the north. Models are still only in
partial agreement on this next system, so confidence remains low on
how impactful it will be. Early next week looks like a return to
high pressure ridging with convective activity in the north as
shortwaves move through. Only minor changes made to the forecast at
this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 1120 AM MDT Tue Jul 16 2019

Isolated showers and storms will develop over the region after 20Z
and continue through 02Z. The Isolated showers and storms will
linger until 04Z from KBYG to KCPR. Outflow wind gusts between 30
and 40 knots will occur with some storms. VFR conditions will
prevail at the terminal sites. However, MVFR conditions will occur
in stronger storms.

&&

.FIRE WEATHER...
Issued AT 1248 PM MDT Tue Jul 16 2019

Southwest winds will continue to bring very dry conditions to the
surface during the next several days. Humidity values below 20
percent will spread across central and northern WY tomorrow, while
winds reach 15 to 20 mph with higher gusts during the afternoon.
Thursday looks to continue the trend, with RH values 20 percent or
lower for all basins during the day Thursday, while winds are
forecast to be even higher, reaching 20 to 30 mph with some gusts
of 40 mph possible. The dry air continues into the weekend, but
winds decrease during the period, remaining 10 mph or less through
the day. No rainfall expected after thunderstorm activity this
afternoon until at least Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...Swanson
AVIATION...Swanson
FIRE WEATHER...Straub
Hazardous weather outlook, Jul 16, 2:53 AM MST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
353 AM MDT Tue Jul 16 2019

WYZ001>020-022>030-171200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
353 AM MDT Tue Jul 16 2019

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms mainly over
the central and north. Some of the thunderstorms could be severe
over the north, with best chance over Johnson County. Elevated
Fire weather conditions in the south.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday...Elevated fire weather concerns are possible across
mainly southwest and central Wyoming where conditions will be dry
and warm with increasing wind. A few strong thunderstorms possible
over the east.

Thursday and Friday...Elevated to possibly critical fire weather
across southern and central Wyoming. Low humidities and strong
winds across much of the area, with the strongest winds from South
Pass to Natrona County.

Saturday through Monday...Isolated showers and thunderstorms
return to the north. Elevated fire weather conditions continue in
the south.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 16, 1:20 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
220 PM MDT Tue Jul 16 2019

WYZ002-003-162045-
Cody Foothills-Absaroka Mountains-
220 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PARK COUNTY UNTIL
245 PM MDT...

At 219 PM MDT, Doppler radar was tracking a thunderstorm near Dead
Indian Pass, which is 24 miles northwest of Cody, moving northeast
at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Clark around 240 PM MDT.

Other locations impacted by this storm include Dead Indian Campground
and Clark Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.

LAT...LON 4481 10904 4474 10945 4476 10950 4481 10951
      4501 10921 4501 10916
TIME...MOT...LOC 2019Z 234DEG 33KT 4480 10937

Lipson
Special weather statement, Jul 16, 1:42 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
242 PM MDT Tue Jul 16 2019

WYZ001-162115-
Yellowstone National Park-
242 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK COUNTY UNTIL
315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm over
Floating Island Lake, which is 12 miles east of Mammoth, moving east
at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Park
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.

LAT...LON 4495 11012 4492 11046 4497 11048 4500 11043
      4500 11013
TIME...MOT...LOC 2041Z 253DEG 19KT 4495 11044

Lipson
Special weather statement, Jul 16, 3:36 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
436 PM MDT Tue Jul 16 2019

WYZ001-012-162300-
Yellowstone National Park-Teton and Gros Ventre Mountains-
436 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TETON COUNTY UNTIL
500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of South Entrance, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mariposa Lake around 445 PM MDT.
  South Arm Of Lake Yellowstone around 450 PM MDT.
  Southeast Arm Of Lake Yellowstone around 455 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.

LAT...LON 4398 11051 4412 11067 4441 11021 4421 11000
TIME...MOT...LOC 2235Z 230DEG 53KT 4412 11048

Troutman
Special weather statement, Jul 16, 3:54 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
454 PM MDT Tue Jul 16 2019

WYZ003-004-162330-
North Big Horn Basin-Cody Foothills-
454 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN AND
NORTHEASTERN PARK COUNTIES UNTIL 530 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ralston, which is 9 miles southwest of Powell, moving northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Powell around 515 PM MDT.
  Garland around 520 PM MDT.
  Cowley, Byron and Deaver around 530 PM MDT.

Other locations impacted by this storm include Park County
Fairgrounds and Powell Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.

LAT...LON 4453 10883 4472 10896 4498 10875 4482 10820
TIME...MOT...LOC 2253Z 230DEG 26KT 4467 10888

Swanson

The radar

The Billings radar (KBLX), 210 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Park

When
July 16, 4:00 PM MST
Where
Park County, 9.63 mi NW of Norris
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
44.820, -110.850

A lightning strike set the historic Mount Holmes fire lookout on fire, resulting in a total loss. The lightning strike also damaged a radio repeater on the mountain.

Thunderstorm Wind, Big Horn

When
July 16, 4:48 PM MST to 4:53 PM MST
Where
Big Horn County, Greybull Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

The ASOS at the Greybull, Wyoming airport reported a maximum wind gust of 63 mph.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835102, 835099.